Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The continuing search for Wieferich primes


Authors: Joshua Knauer and Jörg Richstein
Journal: Math. Comp. 74 (2005), 1559-1563
MSC (2000): Primary 11A07; Secondary 11-04
DOI: https://doi.org/10.1090/S0025-5718-05-01723-0
Published electronically: January 19, 2005
MathSciNet review: 2137018
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A prime $p$ satisfying the congruence

\begin{displaymath}2^{p-1} \equiv 1 \pmod{p^2}\end{displaymath}

is called a Wieferich prime. Although the number of Wieferich primes is believed to be infinite, the only ones that have been discovered so far are $1093$ and $3511$. This paper describes a search for further solutions. The search was conducted via a large scale Internet based computation. The result that there are no new Wieferich primes less than $1.25 \cdot 10^{15}$ is reported.


References [Enhancements On Off] (What's this?)

  • [1] Abel, N. H. (1828). Journal für die reine und angewandte Mathematik, 3:212.
  • [2] Beeger, N. (1914). Quelques remarques sur les congruences $r^{p-1} \equiv 1 \pmod{p^2}$et $(p-1)! \equiv -1 \pmod{p^2}$. Messenger of Mathematics, 43:72-84.
  • [3] Beeger, N. (1922). On a new case of the congruence $2^{p-1} \equiv 1 \pmod{p^2}$. Messenger of Mathematics, 51:149-150.
  • [4] Beeger, N. (1940). On the congruence $2^{p-1} \equiv 1 \pmod{p^2}$ and Fermat's last theorem. Nieuw Archief Voor Wiskunde, pages 51-54. MR 0000390 (1:65d)
  • [5] Brillhart, J., Tonascia, J., and Weinberger, P. (1971). On the Fermat quotient. Computers in Number Theory, pages 213-222. MR 0314736 (47:3288)
  • [6] Brown, R. and McIntosh, R. (2001). http://www.loria.fr/ ~zimmerma/records/Wieferich.status.
  • [7] Crandall, R., Dilcher, K., and Pomerance, C. (1997). A search for Wieferich and Wilson primes. Mathematics of Computation, 66(217):433-489. MR 1372002 (97c:11004)
  • [8] Crandall, R. and Pomerance, C. (2001). Prime Numbers - A Computational Perspective. Springer-Verlag, New York, 2001. MR 1821158 (2002a:11007)
  • [9] Crump, J. (2002). http://www.spacefire.com/NumberTheory/Wieferich.htm.
  • [10] Cunningham, A. (1910). Proceedings of the London Mathematical Society, 2(8):xiii.
  • [11] Fröberg, C.-E. (1958). Some computations of Wilson and Fermat remainders. Mathematical Tables and other Aids to Computation, page 281.
  • [12] Granlund, T. (2000). GNU MP: The GNU Multiple Precision Arithmetic Library, 3.1.1 edition.
  • [13] Granville, A. and Monagan, M. B. (1988). The first case of Fermat's last theorem is true for all prime exponents up to 714,591,416,091,389. Transactions of the American Mathematical Society, (306):329-359. MR 0927694 (89g:11025)
  • [14] Grave, D. (1909). An elementary text on the theory of numbers (in Russian). Kiev Izv. Univ., Kiev.
  • [15] Haußner, M. and Sachs, D. (1963). On the congruence $2^p \equiv 2 \pmod{p^2}$. American Mathematical Monthly, 70:996.
  • [16] Hertzer, H. (1908). Über die Zahlen der Form $a^{p-1}-1$, wenn $p$ eine Primzahl. Archiv der Mathematik und Physik, (13):107.
  • [17] Jacobi, C. and Busch (1828). Journal für die reine und angewandte Mathematik, 3:301-302.
  • [18] Keller, W. and Richstein, J. (2001). Solutions of the congruence $a^{p-1}\equiv 1\pmod {p^r}$. To appear.
  • [19] Kloss, K. E. (1965). Some number-theoretic calculations. Journal of Research of the National Bureau of Standards-B. Mathematics and Mathematical Physics, 69B(4):335-336. MR 0190057 (32:7473)
  • [20] Kravitz, S. (1960). The congruence $2^{p-1} \equiv 1 \pmod{p^2}$ for $p < 100,000$. Mathematics of Computation, page 378. MR 0121334 (22:12073)
  • [21] Lehmer, D. (1981). On Fermat's quotient, base two. Mathematics of Computation, 36(153):289-290. MR 0595064 (82e:10004)
  • [22] Meissner, W. (1913). Über die Teilbarkeit von $2^{p-1}-2$ durch das Quadrat der Primzahl $p=1093$. Sitzungsberichte, pages 663-667.
  • [23] Montgomery, P. L. (1993). New prime solutions of $a^{p-1} \equiv 1 \pmod{p^2}$. Mathematics of Computation, 203(61):361-363. MR 1182246 (94d:11003)
  • [24] Pearson, E. H. (1963). On the congruences $(p-1)! \equiv -1$ and $2^{p-1} \equiv 1 \pmod{p^2}$. Mathematics of Computation, pages 194-195. MR 0159780 (28:2996)
  • [25] Ribenboim, P. (1996). The New Book of Prime Number Records. Springer-Verlag, New York, 1996. MR 1377060 (96k:11112)
  • [26] Richstein, J. (2000). Verifying the Goldbach conjecture up to $4 \cdot 10^{14}$. Mathematics of Computation, 70(236):1745-1749. MR 1836932 (2002c:11131)
  • [27] Riesel, H. (1964). Note on the congruence $a^{p-1} \equiv 1 \pmod{p^2}$. Mathematics of Computation, pages 149-150. MR 0157928 (28:1156)
  • [28] Suzuki, J. (1994). On the generalized Wieferich criteria. Proc. Japan Acad. Ser. A Math. Sci., (70):230-234. MR 1303569 (95j:11026)
  • [29] Wieferich, A. (1909). Zum letzten Fermat'schen Theorem. Journal für die reine und angewandte Mathematik, 136:293-302.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11A07, 11-04

Retrieve articles in all journals with MSC (2000): 11A07, 11-04


Additional Information

Joshua Knauer
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, V5A 1S6 Canada
Email: jknauer@cecm.sfu.ca

Jörg Richstein
Affiliation: Institut für Informatik, Justus-Liebig-Universität, Gießen, Germany
Email: Joerg.Richstein@informatik.uni-giessen.de

DOI: https://doi.org/10.1090/S0025-5718-05-01723-0
Received by editor(s): June 18, 2003
Received by editor(s) in revised form: April 11, 2004
Published electronically: January 19, 2005
Additional Notes: The second author was supported in part by the Killam Trusts.
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society